Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 140, NWS Jackson, KY

July 22, 2002Laurel County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 22, 2002, 4:17 PM EDT for Laurel County, Kentucky. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2002, 4:17 PM EDT (20:17 UTC)
Expired
Jul 22, 2002, 5:00 PM EDT
In force
43 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Laurel County, KY

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:30 PM EDTThunderstorm WindLondon, KYSeveral trees were down.
Jul 22, 4:32 PM EDTThunderstorm WindLondon, KYOne large tree was down and blocking Kentucky Highway 229.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2883 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WUUS53 KJKL 222017
SVRJKL
KYC125-222100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
417 PM EDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUREL COUNTY

* UNTIL 500 PM EDT

* AT 417 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER LILY...
  OR 7 MILES SOUTH OF LONDON.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEVI JACKSON WILDERNESS ROAD STATE PARK AROUND 450 PM EDT.
  MCHARGUE AROUND 500 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 65 MPH 
AND HAIL UP TO THE SIZE OF QUARTERS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3711 8418 3693 8418 3691 8391 3714 8391

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:25 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 22, 2:25 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
225 PM EDT MON JUL 22 2002

...FORECAST ISSUES...
PRECIP CHANCES TONIGHT THROUGH WEDNESDAY.  TEMPERATURES ALSO MAY BE
KINDA TRICKY ON TUESDAY AS WELL.

...MODELS/ZFP...
12Z SYNOPTIC CHARTS THIS MORNING SHOWS A COUPLE H5 TROFS OVER THE
CENTRAL PLAINS.  ANOTHER H5 WAVE WAS LOCATED JUST WEST OF HERE THIS
MORNING.  THE COMBINATION OF THE H5 WAVE ALONG WITH GOOD CONVERGENCE
SEEN IN THE 850 HPA STREAMLINE ANALYSIS HELPING KICK OFF NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS CENTRAL KENTUCKY.

MODELS TRYING TO BRING FRONT THROUGH HERE DURING THE DAY ON
TUESDAY.  FOR TONIGHT...PLAN ON RUNNING CHANCE POPS TONIGHT WITH ALL
THIS CONVECTION FIRING ACROSS THE REGION.  EXPECT MUCH OF IT TO
DISAPPEAR AROUND MIDNIGHT WITH THE LOSS OF DAYTIME HEATING.  PATCHY
FOG AGAIN WILL REAR ITS HEAD ESPECIALLY IN AREAS THAT SEE RAINFALL
THIS AFTERNOON.  FWC/MAV/MET NUMBERS IN CLOSE AGREEMENT AND A BLEND
WILL BE USED.

FOR TUESDAY...WITH THE FRONT PUSHING INTO THE REGION...PLAN ON
BUMPING POPS UP TO 50 THROUGH TUESDAY NIGHT.  TEMPS FOR TOMORROW ARE
KINDA TRICKY...DEPENDING ON THE AMOUNT OF CONVECTIVE ACTIVITY THAT
DEVELOPS.  RIGHT NOW LOOKS LIKE MID TO UPPER 80S ACROSS THE NORTH
AND NEAR 90 SOUTH LOOKS GOOD WITH UPPER 60S FOR LOWS. THE MODELS
SEEM TO JUST WANT TO LET THE FRONT DISSIPATE BY WEDNESDAY AS STRONG
RIDGING TO THE SOUTH LOOKS TO HOLD STRONG.  THUS...THE COMBINATION
OF SUMMER HEATING ALONG WITH POSSIBLE OUTFLOW BOUNDARIES FROM
PREVIOUS CONVECTIVE ACTIVITY WILL LEAD TO SCATTERED STORMS FIRING
ONCE AGAIN TAPERING OFF AFTER SUNSET.  SAME STORY FOR THURSDAY AS
WELL WITH CHANCE POPS MAINLY FOR AFTERNOON AND EARLY EVENING
ACTIVITY.  FWC/MAV/MET NUMBERS IN GOOD AGREEMENT AND PLAN ON USING A
BLEND.

...EXTENDED....
UPPER LEVEL RIDGE THAT HAS PROVIDED OUR HOT WEATHER OF LATE
RETROGRADES BACK TO THE WEST TOWARDS WEEKS END.  FLOW OVER THE OHIO
VALLEY BECOMES MORE ZONAL WITH TIME WITH ANOTHER H5 WAVE APPROACHING
BY MONDAY.  AT THE SURFACE HIGH PRESSURE ANCHORED OF THE SOUTHEAST
COAST WILL PLACE KY IN A MOIST SOUTHWEST FLOW OVER THE WEEKEND.
EXPECT DIURNAL SHOWERS AND THUNDERSTORMS TO POP ONCE AGAIN THROUGH
THE WEEKEND AND INTO MONDAY.  ORIGINALLY THOUGH ABOUT KEEPING MONDAY
DRY...BUT WITH SOUTHWEST FLOW AND NEXT H5 WAVE COMING INTO THE
REGION...CAN RULE OUT SCATTERED CONVECTION FLARING UP ONCE AGAIN.
NOT MUCH CHANGE IN TEMPERATURES FROM THE PREVIOUS FORECAST. LOOKS
LIKE OVERNIGHT LOWS AROUND 70 AND HIGHS 85 TO 90.

...GRIDS...
THE USUAL RELOAD OF THE FIRST 60 HRS FROM MESO ETA WAS DONE (1HR
T,TD, WINDS).  ONLY MINOR TWEAKS TO THE REST OF THE ELEMENTS WERE
DONE TO CONVEY ABOVE THOUGHTS AND REFLECT UPCOMING FORECAST.

...PRELIM NUMBERS...

LOZ 70/88 66/85 3553
JKL 70/88 67/84 3553

.JKL...NONE

JARVIS

=====================================================================
330 AM DISCUSSION...
06Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE ACROSS THE SOUTHEAST WITH
A COLD FRONT SAGGING THROUGH THE MIDWEST. ON SATELLITE THE FRONT
SHOWS UP WELL WITH CLOUDS AND COLD CLOUD TOP THUNDERSTORM CLUSTERS
FROM NORTHERN IOWA SOUTHWEST TO THE PANHANDLE OF OKLAHOMA. LOCALLY
...JUST SOME SCATTERED HIGH CLOUDS OVER THE SOUTH AND AREAS OF LIGHT
FOG.

THE MODELS ARE IN DECENT AGREEMENT ALOFT AS THE SOUTHEAST RIDGE
BREAKS DOWN AND A TROUGH MOVING THROUGH THE WESTERLIES PASS BY TO
THE NORTH. AFTER IT PASSES...WEAKNESS WILL REMAIN BEHIND AS THE
PATTERN GRADUALLY BECOMES ZONAL. THIS IS A CHANGE FROM THE MODELS 24
HOURS OLD SOLUTION THAT WAS MORE AMPLIFIED AND LEFT EAST KENTUCKY IN
NORTHWEST FLOW.

FOR SENSIBLE WEATHER...PWS WILL INCREASE FROM ABOUT 1.5 INCHES THIS
MORNING TO NEAR 2.0 INCHES BY TUESDAY EVENING. PLENTY OF INSTABILITY
AND LITTLE IN THE WAY OF A CAP WILL MEAN SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND LINGERING INTO THE EVENING. THE
APPROACHING FRONT WILL BRING AN ENHANCED THREAT OF CONVECTION
TUESDAY AND INTO WEDNESDAY MORNING AS IT SLOWLY PRESSES THROUGH EAST
KENTUCKY. IT IS KINDA HARD TO GET A FRONT TO PUSH ALL THE WAY
THROUGH THE AREA DURING THIS TIME OF YEAR...SO AM LEARY ABOUT A
TOTALLY DRY FORECAST THURSDAY. LIKEWISE...WITH THE NORTHERN
PORTION OF THE CWA IN ZONAL FLOW...LATER IN THE WEEK... WOULD NOT
RULE OUT THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS. TODAY WILL BE
ANOTHER HOT ONE BEFORE INCREASING MOISTURE AND MORE CONVECTION KEEP
READINGS IN CHECK THROUGH MIDWEEK. WILL PROBABLY ISSUE AN SPS TO
HIGHLIGHT HEAT INDICES AROUND 100 DEGREES THIS AFTERNOON.

MOS FROM THE AVN AND NGM LOOK REASONABLE WITH RESPECT TO TEMPS AND
POPS. SEE NO REASON TO DEVIATE FAR.

AS FOR GFE/IFPS: POPULATED TEMP/WINDS WITH MESOETA THROUGH 60 HOURS.
MAINLY JUST TWEAKED THE REST...UPPING POPS TUESDAY AND TUESDAY
NIGHT.

WORK ZONES AVAILABLE BEFORE TOO LONG UNDER THE AFOS PRODUCT
SDFOZFJKL.

PRELIMINARY CCF/S:
LOZ GT 092/068 087/067 086 3245411-
JKL GT 090/070 086/066 084 32553221

.JKL...NONE

GREIF

In the hours before

Special weather statement, Jul 22, 11:10 AM EDT, 5 hours 7 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1110 AM EDT MON JUL 22 2002

...HEAT INDICES AROUND 100 DEGREES THIS AFTERNOON...

ONCE AGAIN...AMPLE SUNSHINE AND LOW-LEVEL MOISTURE WILL MAKE IT HOT
AND MUGGY THIS AFTERNOON. TEMPERATURES WILL CLIMB TO NEAR 90 DEGREES
EARLY THIS AFTERNOON. TO MAKE MATTERS WORSE...THE HEAT WILL COMBINE
WITH THE HUMID AIR MASS TO YIELD HEAT INDICES AROUND 100 DEGREES...
EVEN HIGHER IN CITIES LIKE MIDDLESBORO...PIKEVILLE...MOUNT STERLING
...LONDON AND SOMERSET. THE MOST UNCOMFORTABLE AND HEALTH
THREATENING TIME FRAME WILL BE FROM 2 PM TO 6 PM.

THE HEAT INDEX IS A MEASURE OF THE HOW THE OUTSIDE AIR FEELS TO THE
BODY...TAKING INTO ACCOUNT TEMPERATURE AND HUMIDITY. VALUES ABOVE
105 DEGREES CAN CAUSE PHYSICAL AILMENTS SUCH AS HEATSTROKE...HEAT
CRAMPS...AND HEAT EXHAUSTION.

PERSONS WHO ARE SENSITIVE TO THE HEAT...AS WELL AS THOSE WHO ENGAGE
IN STRENUOUS ACTIVITIES...SHOULD TAKE PRECAUTIONS LIKE DRINKING
PLENTY OF WATER...AND TAKING FREQUENT BREAKS FROM THE HEAT.
ALSO...OUTDOOR ANIMALS SHOULD BE PROTECTED.

SCHAUB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:52 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne23 min
Jul 22, 5:09 PM EDTSevere Thunderstorm WarningJKLClay36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.